• Quote of the Day
    "The most beautiful people we have known are those who have known defeat, known suffering, known struggle, known loss, and have found their way out of the depths. These persons have an appreciation, a sensitivity, and an understanding of life that fills them with compassion, gentleness, and a deep loving concern. Beautiful people do not just happen."
    Elizabeth Kubler Ross, posted by David Baxter

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,081
Points
113
Antipsychotic medications: Why do they cause weight gain?
By Mayo Clinic Staff
Sep 11, 2007

Why do antipsychotic medications, such as quetiapine (Seroquel), cause excessive weight gain? Is there anything you can do to lessen this effect?
- Hal / Texas

Answer
Weight gain is a well-recognized side effect of antipsychotic medications, especially "atypical" antipsychotics, such as quetiapine (Seroquel), olanzapine (Zyprexa) and risperidone (Risperdal). The cause of this weight gain isn't fully understood. But it is likely that genetics and biochemical changes in the brain caused by the medications play a role.

Evidence suggests that some people who gain weight when taking antipsychotic medications may have inherited a particular gene variant, which makes them more susceptible to antipsychotic-induced obesity. In addition, animal studies indicate that antipsychotics increase the activity of an appetite-regulating enzyme called AMPK. However, more research is needed to clarify why this increase takes place and what, if anything, can be done to counteract this effect.

If you gain weight after starting an antipsychotic medication, discuss this with your doctor. Do not stop taking your medication. In many cases, antipsychotic-induced weight gain can be managed with dietary changes, increased activity and behavior modification. Also, some antipsychotics are more likely than are others to cause weight gain, so it may be possible to switch to a different medication.
 

Latest posts


Top Bottom